Hydroxychloroquine and breastfeeding

Hi there! I'm after some advice please...

I was diagnosed with RA just over a year ago after the birth of my baby. I've been breastfeeding my little girl, and so they have been able to give me hydroxychloroquine and depmedrone, which although pass through the milk only in very small quantities my consultant said. I'm now trying to wean her, as methotrexate is next on the list!

However, today she had her immunisations, which are live vaccines. She has had a really big reaction, high temp, breathing increased etc, which is not usual if they didn't have a reaction the first time. The GP I spoke to on the phone said I shouldn't be feeding her at all if I'm on this medication, and this may have just 'tipped her over the edge', we have been told to closely monitor her for the next 10 days.

My question is has anyone else been on this medication when they've been breastfeeding, and have any advice as to if I should never of taken her for her immunisations?! I feel awful that I might have caused her harm because of what I'm taking.

Thanks in advance for your help

11 Replies

oldestnewest
  • Oh gosh SuzyET your poor poor baby I hope she's on the mend!

    I developed RA when having my baby boy too and was told it happens more than people know as you and I can now unfortunately attest too I was advised not to breastfeed while on any medication so after being told that by my rheumy and my GP I suffered for 6 months with no medication but painkillers until I could literally take it no more and have to stop breastfeeding altogether.

    I'm surprised you got differing information as these meds are so very powerful however in saying that I was prescribed sulfaz and methotrex so perhaps they believe hydroxy would not affect your baby, I'm unsure but please get a second independent assessment and either stop BFing or the medication until it's resolved.

    Good luck x

  • Thanks for your advice. Yes I was in the process of weaning her off the bedtime and morning feed to start methotrexate. am just about managing with the steroids and Hydroxychloroquine.

    Yes I've stopped since her reaction, in case it's linked. Waiting to hear back from the rheum dept. At least she's old enough to have cows milk now!

    You did amazingly to do that for 6 months :) x

  • Babies whose mothers are not on hydroxychloroquine can also have these reactions. When any drug trial takes place all reactions/symptoms that occur during the trial have to be recorded. Some of these are not necessarily a side effect of the drug but it has to be written up as a possible one simply because it occurred during the trial.

    So I'm saying your baby's reaction may not have been as a consequence of the medication. If she's a year old I imagine she's ready to come off breast milk unless there is different thinking on that these days. Hope she's soon over the reaction.

  • What a worry for you I do hope your baby is OK. I can't believe a consultant would say that breast feeding was OK whilst on a DMARD, I have been on all of them over the past 18 years and all can have nasty side effects and most come with warnings of what you can and can't do. I can only take Sulfa now. The problem with many of the medications is that they take time to work and time to leave your system, some of them you can have a 'wash out' to remove them from your system. Stopping taking the medication may not be the immediate answer and the only way to be sure is to stop breastfeeding I think your GP is entirely right.

  • It must be worrying for you Suzy not having a clear answer & your baby girl reacting to her immunisations. I do know that we're advised not to have live vaccines when on DMARDs & I wonder if this is why she's had a reaction, she has a little of your meds through your breast milk. Why don't you phone the NRAS helpline, I'm sure they'll be able to help you or even had a similar call from another member, it's worth a ring anyhow, set your mind at rest. It's free from a UK landline & they're there Mon - Fri 9.30am - 4.30pm, 0800 298 7650.

  • Thank you, yes will do that now, also waiting for a call back from the rheumatology department, but haven't fed her today, and at least she's old enough that she can cope without it anyway. Thanks again for your advice :)

  • I hope they are able to help, your Rheumy team as well. That's good she's not relying on you, must make things easier.

  • Dear Suzi You poor thing, what a tough time you are having. Don't feel guilty, you are doing the best you know for your little girl. Try to get some rest, you are doing the right thing getting help and advice. Look after yourself so that you have the strength to take care of your baby. Wishing you well Carol xxx

  • As a mother, you want the best for her hence you should not be guilty of what you have done. DMARDs are very powerful medication, I do think that you should stop feeding her breast milk, though it may not be the breast milk that causes the response.

  • My heart goes out to you and your baby. Please don't beat yourself up. Not everyone can breast feed, and that is OK. A mother's love is felt whether you bottle feed or breast feed.

    Your goal is to make sure your baby is fed, clothed and loved. You both need to be healthy. You need your medication and your baby needs her vaccines. The bottle is the way to achieve this goal. Don't place pressure on yourself for not being able to breast feed. Hugging and loving your baby is the way to bond. Please believe me that in 15 years when your child is a teenager, it isn't going to matter if you breast/bottle fed your baby :)

  • Hi, SuzyET, I don't suppose it is any help but I didn't breast feed my son at all because I was on arthritis drugs and he still got the same reaction your daughter got from his vaccinations. The measles one actually seemed to give him the full measles, but later he got it again, despite the vaccination. On both occasions he was really ill with a high temperature. The cause of him reacting badly seemed to be enlarged tonsils and adenoids which made him permanently run down and prone to infection. He later had the T's & A's out and grew up to be fit and strong with good immunity.

You may also like...